Keratosis pilaris (patient information)
Keratosis pilaris On the Web
Blogs on Keratosis pilaris </small>
For the WikiDoc page for this topic, click here
Keratosis pilaris is a common skin condition in which a protein in the skin called keratin forms hard plugs within hair follicles.
What are the symptoms of Keratosis pilaris?
- Fine, bumpy texture to skin over the outer upper arm and thigh or elsewhere
- Skin-colored bumps the size of a grain of sand
- Slight pinkness may be seen around some bumps
What causes Keratosis pilaris?
Keratosis pilaris is harmless (benign), does not get worse over time, and often disappears with age.
In mild cases, small bumps, similar in appearance to "goose bumps," are found on the backs of the upper arms. The texture is that of very coarse sandpaper.
Bumps may also appear on the buttocks and thighs. Less commonly, bumps appear on the face and may be mistaken for acne.
Individual bumps are small, skin-colored papules that form within hair openings (follicles). The condition is generally worse in winter and often clears in the summer.
Who is at highest risk?
It is more common in patients who have very dry skin, or who have atopic dermatitis (eczema). It seems to run in families.
Physical examination is usually all that is needed for your health care provider to make this diagnosis. Testing is usually not necessary.
When to seek urgent medical care?
Call for an appointment with your health care provider (or discuss the condition during a routine visit) if you suspect that you have keratosis pilaris and the condition does not respond to use of over-the-counter moisturizing lotions.
Moisturizing lotions are often soothing and may help the appearance of the skin. Skin creams with medications containing urea, lactic acid, glycolic acid, salicylic acid, tretinoin, or vitamin D may be recommended by your physician. However, improvement often takes months and the bumps are likely to come back.
Where to find medical care for Keratosis pilaris?
What to expect (Outlook/Prognosis)?
Keratosis pilaris may fade slowly with age.
There is no pharmaceutical or device industry support for this site and we need your viewer supported Donations | Editorial Board | Governance | Licensing | Disclaimers | Avoid Plagiarism | Policies